Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Riverton, WY

July 18, 2003Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 18, 2003, 12:43 PM MDT for Natrona County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 12:43 PM MDT (18:43 UTC)
Expired
Jul 18, 2003, 1:45 PM MDT
In force
62 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 108 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS55 KRIW 181843
SVRRIW
WYC025-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1242 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 145 PM MDT

* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN NATRONA COUNTY...OR ABOUT 55
  MILES WEST OF CASPER...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING AROUND
  100 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO
THE SIZE OF GOLFBALLS.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS
GREATER THAN 60 MILES AN HOUR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...LARGE
HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE ALL LIKELY. STAY
AWAY FROM TREES OR OTHER ISOLATED TALL OBJECTS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4267 10723 4271 10746 4247 10749 4247 10714

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:31 AM MDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 3:31 AM MDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT THU JUL 17 2003

.TODAY THROUGH SUNDAY NIGHT...
WEAK SHORTWAVE WORKING EAST THROUGH THE CWFA EARLY THIS MORNING.
KRIW 88D SHOWS LINE EXTENDING FROM NEAR WORLAND TO NORTHERN
SWEETWATER COUNTY WITH SOME LIGHTNING NOTED ON THE SOUTHERN THIRD.
SEVERAL OUTFLOW BOUNDARIES HAVE INTERACTED SINCE MID-EVENING
ALLOWING FOR INTENSIFICATION OVER THE WIND RIVER BASIN. THIS
CONVECTION SHOULD WEAKEN AND CONTINUE TO PROGRESS EAST OF THE CWFA BY
SUNRISE. STEADY STREAM OF MOISTURE...INCLUDING CLAUDETTE REMNANTS...
WILL STREAM NORTH FROM THE DESERT SOUTHWEST TODAY. EMBEDDED
SHORTWAVES WILL AID INSTABILITY...AS WILL THE SURFACE MOISTURE THAT
HAS PUSHED INTO EAST SECTIONS OF THE CWFA. PW VALUES TO OUR SOUTH AND
SOUTHWEST RANGING FROM 0.80 INCHES TO AROUND 1.00 INCH. BOTTOM
LINE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND. HIGH CENTERED OVER THE SOUTHERN ROCKIES WILL CONTINUE TO
KEEP THIS PATTERN ACTIVE THROUGH THE WEEKEND. PREVIOUS GRIDDED FIELDS
HANDLED THIS TREND WELL. MAINLY TWEAKED TEMPS AND DEW POINTS WITH
THIS PACKAGE. RIDGE WILL SLIDE SLIGHTLY WEST BY SUNDAY ALLOWING FOR A
NORTHWEST FLOW ALOFT OVER THE NORTHERN TIER OF COUNTIES. ANOTHER WEAK
SURFACE BOUNDARY NUDGES SOUTH ACROSS THE EAST ZONES ON SUNDAY...SO
BETTER CHANCE OF PRECIP WILL AGAIN BE OUT THAT WAY.  CNJ

.MONDAY THROUGH THURSDAY...
UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHWEST US THROUGH EXTENDED
PERIOD. SYSTEMS TOPPING RIDGE TO THE NORTH WILL NEED TO BE MONITORED
FOR ISOLATED CONVECTION...BUT NOT WORTH A MENTION AT THIS POINT. FOR
NOW...OVERALL DRY FORECAST LOOKS REASONABLE WITH THE HEAT
PERSISTING.

.RIW...NONE.
Hazardous weather outlook, Jul 18, 5:27 AM MDT, 7 hours 16 minutes before
WYZ001>020-022>030-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:17 PM MDTSevere Thunderstorm WarningRIWNatrona43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.